Winter Weather, Northern Herkimer
- When
- February 6, 12:00 AM EST to 4:00 PM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Multiple rounds of wintry precipitation impacted portions of eastern New York on the 6th and 7th. The first was a round of light to moderate snow after midnight on 6th to around sunrise, which resulted in one to five inches of snow along and north of the I-88/I-90 corridor.
Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Multiple rounds of wintry precipitation impacted portions of eastern New York on the 6th and 7th. The first was a round of light to moderate snow after midnight on 6th to around sunrise, which resulted in one to five inches of snow along and north of the I-88/I-90 corridor. Then, periods of freezing rain occurred from the afternoon of the 6th into the morning of the 7th mainly along and north of I-90. Reports of a quarter to a half an inch of ice accretion were received in the western Mohawk Valley and southern Adirondacks into Washington County. The freezing rain quickly turned to heavy snow during the afternoon of the 7th as a strong low pressure system passed south of the area. This round of snow resulted in a quick 6-12 inches of accumulation in the Mohawk Valley, southern Adirondacks, and Lake George Saratoga Region, with snowfall rates of one to two inches per hour were common. In the wake of the snowfall, westerly winds gusted to 40-55 miles per hour in the afternoon and evening of the 7th, highest south of I-90.
The weight of the heavy snow and ice on trees along with strong winds resulted in numerous reports of downed trees and powerlines. Nearly 90,000 customers lost power, with Saratoga (46,000) and Warren (22,000) Counties being hit the hardest. Over half of Warren County was without power, prompting warming shelters to be opened. Several accidents occurred due to the snowy and icy roads across the southern Adirondacks and Lake George Saratoga Region, including one fatality in Mayfield, and major damage to a fire engine in Chester. A man in Lake Luzerne was injured when he was pierced in the leg while driving a vehicle, and a Thurman Highway Department truck was damaged when a tree fell onto it. Travel was discouraged due to the conditions in Saratoga Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 5, 10:21 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1021 PM EST Wed Feb 5 2020
.SYNOPSIS...
A complex storm system will impact the region through the
remainder of this week. Combination of snow, sleet, freezing
rain and rain are expected overnight through Thursday. Then as a
storm develops near the coastline, colder air will transition
all precipitation back to snow Friday afternoon with
accumulations expected most of the region. Much colder
temperatures are in the forecast for the start of the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
Winter Weather Advisory tonight through most of Thursday...
As of 10 PM EST...High pressure continues to retreat as low
pressure system over the southeastern United States approaches.
There continues to be a lot of lightning across MS, MS and
portions of LA. Clouds will thicken and lower with overrunning
precipitation overspreading the area after midnight. Airmass in
place is quite dry with dew points mainly in the teens with
single digits across the North Country. Adjusted temperatures
and dew points based on observational data and blended with
latest guidance. Snow/sleet accumulations of 3 to 5 inches are
expected across the western/southern Adirondacks and high
terrain of southern Vermont with 2-3 inches south of that to the
vicinity of I-90 with lesser amounts as you head southward
where mixing and changeover will occur quicker. Ice accumulations,
which is always a challenge with rates and latent heat
releases, generally around a tenth of an inch into the terrain
and less so into the valley locations.
As upstream impressive moisture transport and isentropic lift
arrive overnight, After midnight, combination of strengthen jet,
strong isentropic lift, increasing baroclinicity will result in
snow rapidly developing from south to north. The degree of the
lift is quite impressive as snow may briefly fall heavily as
translating band lifts northward overnight. With this degree of
warm advection, we will also see a transition toward sleet and
freezing rain. The complex nature of the surface temperatures
will be key to how much ice accretion will occur late tonight
and into sunrise Thursday. Latest trends of the HRRR/RAP suggest
a pocket of dry air upstream may limit too how much accumulates
as it is possible during the daylight hours Thursday that
little additional QPF will fall. Furthermore, milder air arrives
for many areas during the day which will limit and reduce
wintry accumulations across the region. High temperatures
Thursday are forecast to climb well into the 30s with still some
upper 20s across the Dacks where some freezing rain/drizzle may
linger.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Winter Storm Watch issued for portions of the region Thursday
night into Friday...
Late Thursday night into Friday, our attention shifts to
another round of precipitation as the southern Appalachian
Mountains wave of low pressure tracks northeast and is forecast
to deepen considerably near the New Jersey coast (around 975mb
low forecast). An open wave and potent short wave within the upper
level trough approaching the coast will lead to rapid
intensification, which will result in thermal profiles becoming
more favorable for rain changing to snow on Friday. Thermal
gradient tightens once again across the region and 2-d fgen
magnitudes increase across eastern NY, deformation and trowal
axis will translate across the same areas, and best dendritic
zone coinciding with best omega drops from 12-15k feet to at or
below 10k feet Friday afternoon. These ingredients all point
toward potential for rapidly deteriorating conditions with
accumulating snowfall for the region as temperatures drop (H850
temperatures drop from 0C to +6C toward -12C to -16C by 00Z
Saturday). Where our confidence is higher and per excellent
coordination with surrounding offices and WPC, we will issues a
Winter Storm Watch mainly to the north and west of Albany.
Additional adjustments are highly likely, especially as
mesoscale band(s) feature becomes a bit more apparent.
The next factor will be the enhanced upslope flow as per the
Froude numbers, numerical numbers all suggest a blocked critical
flow. This may linger snow accumulations into the Dacks,
portions of the Taconics, Berks and southern Greens. Likely
additional headlines will be needed to account for this
potential in the forecast, especially as snow ratios will be
increasing within the strong cold advection. Eventually,
subsidence will take its toll with improving conditions after
midnight. Northwest flow gradient remains in place as wind chill
conditions across the Dacks and southern Greens may become a
concern. Overnight lows are forecast to drop below 0 into the
Dacks with single digits into the remainder of the higher
terrain and teens elsewhere.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The extended forecast period begins with cold and tranquil
conditions for the first half of the weekend. However, a series of
short-waves within a mean longwave mid and upper trough will impact
the region into the mid week. Temperatures may moderate above normal
by the mid week.
Saturday-Saturday Night...High pressure settles in over NY and New
England with fair and cold conditions. H850 temps will be briefly
-1 to -2 STDEVs below normal based on the 12Z GEFS with actual temps
in the -15C to -20C range. The cold temps with some winds still at
5 to 15 mph will yield wind chills in the single digits and teens
with some below zero readings over the southern Greens and southern
Adirondacks. Highs will be mainly in the 20s from the Mohawk Valley
and Capital Region/Glens Falls south with some teens north of these
areas. A few lower 30s are possible in the mid Hudson Valley.
Initially, mostly clear skies and light to calm winds will allow
some radiational cooling, which will allow temps to fall into the
single digits and teens with some zero to 5 below zero readings over
the Lake George Region and Adirondack Park. Clouds will increase
from the south and west, as a weak short-wave based on the 12Z
GFS/ECMWF may bring some flurries or light snow showers toward
daybreak south and west of Albany.
Sunday-Sunday night...The arctic anticyclone moves further offshore
with the weak short-wave moving through with isolated to scattered
snow showers or very light snow. The mid and upper level flow
becomes briefly flatter and more zonal, as a clipper like cyclone
moves into the Great Lakes Region. Highs will be closer to normal
with mid 20s to mid 30s and lows in the 20s and upper teens.
Monday-Monday Night...The clipper low moves north of the region into
the St Lawrence River Valley. The amount of low-level moisture
varies in the medium range guidance/ensembles. A chance of rain and
snow showers is possible with some light snow accumulations before
the boundary layer warms. The better chance of snow accumulations
will be north and west of the Capital Region. Highs will be in the
upper 30s to mid 40s from the Tri Cities south and east, and upper
20s to mid/upper 30s north and west. In the wake of the clipper and
cold front some weak cold advection follows. Any lingering
rain/snow showers should diminish early in the evening.
Tuesday-Wednesday...Low confidence in the timing of the next short-
wave pivoting through the broader mid and upper level trough over
the eastern CONUS. A brief period of quiet weather is possible TUE
early on with the latest 12Z ECMWF indicating the next short-wave
moves through with another bout of rain/snow showers TUE night into
early WED. The 12Z GFS is a little slower with the timing, as well
as many GEFS members with greater probabilities on WED. We kept
chances of rain or snow showers in the forecast TUE pm into WED
until better model agreement occurs. Temps will be trending above
normal for early FEB.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
High pressure center over New England will continue to shift
northeastward tonight. Cirrus clouds have already overspread
region ahead of the approaching low. The system is taking shape
over the southeastern United States. Clouds will thicken and
lower with overrunning precipitation overspreading the area
after midnight. By around 06Z expect MVFR conditions to have
developed as precipitation begins with a reduction of IFR as it
becomes steadier. IFR conditions are expected to persist through
the rest of the TAF period; 00Z/Friday. Expecting the
precipitation to start as snow at KGFL, KALB and KPSF with a
mix at KPOU. As warmer air works in snow will mix with and then
transition to sleet and freezing rain. A changeover to rain is
expected at KPOU mid to late morning and at KALB and KPSF by
early afternoon but not at KGFL. Overall the precipitation is
expected to lighten up with drizzle/freezing drizzle for the
afternoon into the early evening with low/IFR ceilings.
Very light north-northeast flow to calm winds.
Outlook...
Wednesday Night: High Operational Impact. Likely SN...SLEET.
Thursday: High Operational Impact. Definite RA...FZRA...SLEET.
Thursday Night: High Operational Impact. Definite RA...DZ.
Friday: High Operational Impact. Definite SN...SLEET.
Friday Night: Moderate Operational Impact. Chance of SHSN.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SN.
&&
.HYDROLOGY...
Dry conditions will persist through this evening. Then,
multiple rounds of precipitation are expected from overnight
through Friday, as a series of storm systems move across the
region.
Total liquid equivalent forecast to be around 1.00 to 1.75
inches, with the highest amounts into the terrain. PWAT
anomalies of 2-4 standard deviations above normal per the GEFS
from around 12Z/Thursday to around 12Z/Friday. Across northern
and high terrain areas, much of this will be frozen or freezing
precipitation, which won't have an immediate impact on rivers
and streams. However, for southern and valley areas, a good
portion of this precipitation will be a wintry mix to rainfall,
which will runoff into rivers and streams. Some rises are
expected on the rivers, but no flooding is anticipated at this
time and supported by the MMEFS and NERFC forecasts. With
temperatures remaining close to freezing, what little snowpack
is in place will probably not melt much, so there won't be a
large contribution from snowmelt during the next few days.
Behind these storms, mainly drier and much colder weather is
expected over the weekend, allowing for rivers and streams to
recede and potential build ice.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 PM EST Thursday for CTZ001-013.
NY...Winter Weather Advisory until 4 PM EST Thursday for NYZ047>054-
058>061-063>066.
Winter Storm Watch from late Thursday night through late
Friday night for NYZ032-033-038>043-047>051-082>084.
Winter Weather Advisory from 1 AM to 10 PM EST Thursday for
NYZ032-033-038>043-082>084.
MA...Winter Weather Advisory until 4 PM EST Thursday for MAZ025.
Winter Weather Advisory from 1 AM to 10 PM EST Thursday for
MAZ001.
VT...Winter Storm Watch from late Thursday night through late
Friday night for VTZ013-014.
Winter Weather Advisory from 1 AM to 10 PM EST Thursday for
VTZ013>015.
&&
SYNOPSIS...BGM
NEAR TERM...IAA/BGM/JPV
SHORT TERM...BGM/JPV
LONG TERM...Wasula
AVIATION...IAA
HYDROLOGY...BGM/JPVHazardous Weather Outlook National Weather Service Albany NY 431 PM EST Wed Feb 5 2020 CTZ001-013-MAZ025-NYZ052>054-058>061-063>066-061200- Northern Litchfield-Southern Litchfield-Southern Berkshire- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 431 PM EST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM EST THURSDAY... This Hazardous Weather Outlook is for the Litchfield Hills in northwest Connecticut, southern Berkshire County in western Massachusetts, the Capital District, the mid Hudson Valley, central and southern Taconics and the eastern Catskills in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Additional wintry precipitation is expected late Thursday night through Friday. While precipitation should initially be rain, expect a changeover to snow for most of the area. An additional light to moderate accumulation of snow is likely with impacts to the Friday evening commute. Additional winter weather headlines will likely be needed for at least parts of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-033-038>043-082>084-VTZ013-014-061200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham- 431 PM EST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST THURSDAY... ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for the southern Adirondacks, the Mohawk Valley, Lake George Saratoga region and Upper Hudson Valley in eastern New York and the Bennington area and Green Mountains in southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. MAZ001-VTZ015-061200- Northern Berkshire-Eastern Windham- 431 PM EST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST THURSDAY... This Hazardous Weather Outlook is for eastern Windham County in southern Vermont and northern Berkshire County in western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Additional wintry precipitation is expected late Thursday night through Friday. While precipitation should initially be rain, expect a changeover to snow. An additional light to moderate accumulation of snow is likely with impacts to the Friday evening commute. Additional winter weather headlines will likely be needed for at least parts of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ047>051-061200- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany- 431 PM EST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM EST THURSDAY... ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for Schoharie County, Schenectady, County, Southern Saratoga and Western Albany Counties. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
20 winter weather, 19 strong wind, 7 winter storm. Local standard time, as filed.
A man was injured (direct) when he was pierced in the leg by a branch when driving a vehicle.
A 43-year old woman was killed (indirect) on Route 30 just south of Woods Hollow Road at 10:40 am on Friday, February 7th when her car crossed into oncoming traffic and struck a tractor trailer head-on. Winter weather is believed to be a factor in the crash.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Northern Fulton | 2020-02-07 | 43 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877715, 877723, 877724, 877725, 877726, 877727, 877728, 877729, 877730, 877731, 877732, 877733, 877734, 877735, 877736, 877737, 877760, 877794, 877795, 877796, 877743, 877744, 877746, 877747, 877751, 877752, 877756, 877765, 877766, 877767, 877768, 877769, 877770, 877771, 877772, 877773, 877774, 877775, 877776, 877777, and more.